Medicines That Can Make You Gain Weight
You are careful about your diet and have been doing enough activity to manage your weight but suddenly you see yourself packing on extra pounds for quite no reason. If you have experienced this, there is a slight chance you can suspect your medications.
Medicines for diabetes, depression, mood disorders, high blood pressure, allergy, and some hormones are some of the meds known to be involved in causing weight gain.
Medicines can have variable side effects. One of the most bothersome effects is weight gain. Putting on some pounds over a month might not seem significant if you are underweight. But if you are already overweight, gaining weight as a result of side-effect of a medication can be the worst thing to experience and a risk concern for your health.
Not all medications cause weight gain and the effect may vary from person to person and from drug to drug but not within brands of a drug. Often, effects of a drug on one’s weight depend on other reasons like aging, diet, medical history, activity, and insulin resistance.
Some drugs may cause weight gain in one person while inducing weight loss in another. Some people may gain a few pounds and others may see more weight gain, like 10 or 20 pounds in a few months. It also depends on the period of time for which you will be taking a drug for example, Droperidol, a medicine for vomiting can increase weight but it is not a med that will be prescribed for a long period so its effect will be negligible.
It can be difficult to distinguish weight gain from medicine and weight gain from other reasons but if you can rule out other reasons then talk about your weight gain to your doctor so he can prescribe you an alternative. Being overweigh can be a risk factor for many health problems or may worsen one’s illness.
However, never ever stop taking your medicine without talking to your doctor first. Your medicine could be life-saving for you.
How do Medicines Cause Weight Gain?
Medicines work in your body influencing many pathological processes to make you feel alright. In this attempt, they may indirectly cause you gain weight. For some drugs, the researchers are not quite sure what triggers the weight gain but for most we have got some explanations that are as follows.
1. Affect body’s metabolic rate
Some medicines can cause your body to burn calories at a slower rate.
2. Cause shortness of breadth or fatigue
Some blood pressure medicines known as beta blockers can lead to fatigue. Patient may feel tired and as a result he lowers his activity which may affect the number of calories burned each day.
3. Boost appetite
Some meds including depression medicines indirectly block histamine-1 receptors in the brain which will stimulate appetite and make you eat more.
4. Affect glucose metabolism
Medicines for diabetes (sulfonylureas class) work by increasing insulin production which lowers blood sugar levels and result in an increased appetite. Injectable insulin also lead to weight gain by allowing glucose to build up in cells instead of staying in the blood. This slowly leads to fat deposit in the body if you don’t burn it off with exercise.
5. Cause water retention
Medicines that cause you retain water in the body will make you weigh more even if your total fat is normal.
Do not discontinue taking your medication without the consent of your physician. Your medicine can be life-saving for you. Stopping it or switching it with other medicine without a physician's concern can be very risky.
What Medications Can Cause Weight Gain?
1. Depression Medications
Antidepressant medications are known to be the worst offenders in this cause. SSRIs (selective serotonin reuptake inhibitors) and TCAs (tricyclic antidepressants) are the most blamed classes. They affect neurotransmitters in the brain and block histamine receptors, which can stimulate appetite and lead to weight gain.
If you suspect your depression medicine for causing you gain weight then talk to your physiciaan about it. He may prescribe you an alternative or reduce the dose, whatever is appropriate for you. There are several other meds for depression that promote weight loss, such as bupropion. There are also weight-neutral meds, such as fluoxetine and sertaline, which your physician may prescribe.
2. Antipsychotics/Mood Stabilizers (Bipolar disorder or Schizophrenia) Medications
These medications block histamine receptors and serotonin in the brain which boosts appetite and lead to weight gain.
- Asenapine Maleate
3. Drugs used in prevention of seizures and migraines
Medicines in this category like valproic acid may stimulate appetite and may result in a weight gain of 10 pound or more.
- Valproic acid
4. Medications for Allergy
Antihistamines work by blocking histamine activity. Histamine is a chemical produced by mast cells in your body. It is involved in getting rid of allergens. Diphenhydramine (Benadryl) and fexofenadine (Allegra) are well known for their weight gaining side effects but other medications of this class also show this side effect.
- Olopatadine hydrochloride
5. Diabetes Medications
6. Blood pressure medications
Blood pressure medicines of class called beta blockers cause weight gain. There are other classes of hypertension meds that are weight neutral. But, before prescribing you a substitute your physician will see if the medicine is appropriate for you.
These meds affect the metabolic rate and lead to increased appetite and make one overeat. With long-term use of steroids, fatty tissue increases which can cause an increase in the abdomen size and cause fullness in the neck or face which may make one look fat.
8. Drugs for epileptic fits or other convulsions
- Sodium valproate
9. Hormones and related drugs
Hormones help to regulate metabolism and body weight. Depo-provera, a birth-control shot that is given every 3 months can cause significant weight gain.
- Estradiol valerate
- Natural micronised progesterone
- Progeterone and Estrogen combination
10. Anticancer medications
Causing fluid retention, fatigue, triggering intense food cravings, and decreasing a person’s metabolism are some of the mechanisms these meds lead to weight gain. Cancer meds also induce vomiting that is improved by eating.
- Megestrol acetate
- Imatinib mesylate
- Cyclobenzaprine, a topical pain killer
- Droperidol, drug for vomiting and nausea
- Cyproheptadine, an appetite stimulant and migraine drug
If you are using any of these medicines, you should NEVER use any weight loss medicine without talking to your physician first. It is advised not to use any weight-loss herbal medicine as it can interact with your current meds.
What Can You Do
- First of all see if you can rule out all the other reasons of weight gain such as lack of exercise, aging, and overeating.
- Note down your weight changes every week. Now if you see significant increase in your weight that can be correlated with the time you began taking a particular medication.
- Talk with your doctor about your concern.
- Healthy eating, exercising regularly and adequately are worth the effort in the long run. Even if you don’t see a change immediately, you can begin controlling the weight gain and help your body’d metabolism stabilise.
Consider addressing your weight gain through these ways
- Eat plenty of fruits, veggies, and whole grains.
- Limit fat, sugar, and refined flour.
- Avoid frying food. Try steaming instead.
- Talk to a doctor before beginning a new physical exercise plan that you have not done before.
Tips to manage weight gain caused due to fluid retention
- Check for the signs of fluid retention such as feeling small indentations after pressing on the swollen area, or swelling of arms or legs, around ankles and wrists especially. If you see such signs, talk to your physician.
- Lower the amount of salt in your food.
- Avoid standing for long periods.
- Avoid crossing your legs.
- Avoid tight clothing and footwear.
What Your Healthcare Provider Can Do
In most cases (not all) your physician will be able to prescribe you an alternative drug of the same class.
- He may first note your weight change from your past medical records and ask you about your food and exercise habits. He may also note associated medical conditions.
- He may then do a physical examination to make sure your weight gain is not from other causes such as fluid retention, menopause or pregnancy.
- After making sure about the cause of your weight gain, your physician may change your medicine to one that is weight-neutral or one that can reduce weight. For example, your physician may change your weight gaining diabetes medicine to metformin which can in fact cause you lose weight. Similarly, there are alternatives available for most drugs in most medical conditions that should only be considered with the consent of your physician only.
- Prescription Medications and Weight Gain. Obesityaction.org
- When your weight gain is caused by medicines. University of Rochester Medical Center.
- Mosby’s medical dictionary. (2013). (9th ed.). St. Louis, MO: Mosby Elsevier.
Questions & Answers
What medicine is best for quick weigh gain?
Medicines are not meant for gaining weight. There are many supplements in the market for this purpose. I would recommend only using natural substances to gain weight. If you want to use herbs or supplemennts I suggest you to read this article which describes how to best use supplements. https://remedygrove.com/supplements/Herbs-Unsafe-f...
If you are planning to begin a supplement and are unsure about its safety, feel free to ask me about it in the comments section or mail me directly. You can find my gmail address on my profile.
Note: Weight gain is one of the several side effects of the medicines I have mentioned in this article. To take these or any other medicine for the purpose of gaining fat would be extremely risky.Helpful 3
© 2018 Sherry Haynes